Alert archive / Virginia / River Flood Warnings in 2016
River Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Sep 30, 2016, 9:34 PM EDT for Campbell County, Pittsylvania County, Virginia. It took effect at Oct 1, 2016, 10:24 AM EDT. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2016, 9:34 PM EDT (01:34 UTC)
- In effect from
- Oct 1, 2016, 10:24 AM EDT
- Expired
- Oct 2, 2016, 3:33 AM EDT
- In force
- 17 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Campbell County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Altavista (ALTV2). The gauge peaked at 14.40 ft at Sep 30, 2016, 9:00 PM EDT.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 24 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02060500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
750
WGUS41 KRNK 010134
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT FRI SEP 30 2016
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
Roanoke River At Altavista affecting Campbell and Pittsylvania
Counties
Roanoke River at Randolph affecting Charlotte and Halifax Counties
2 to as much as 5 inches of rain has fallen since Thursday
across portions of the Roanoke River basin. This will lead
to minor flooding at Altavista and Randolph as early as
Saturday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
The next scheduled statement will be issued by 6am Saturday.
&&
VAC031-143-011334-
/O.NEW.KRNK.FL.W.0019.161001T1424Z-161002T0733Z/
/ALTV2.1.ER.161001T1424Z.161001T1800Z.161001T1933Z.NO/
934 PM EDT FRI SEP 30 2016
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Roanoke River At Altavista
* from Saturday morning until late Saturday night
* At 09PM Friday the stage was 14.4 feet and rising.
* Flood Stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Saturday morning and
continue to rise to near 18.6 feet by early Saturday afternoon.The
river will fall below flood stage by late tomorrow afternoon.
* Impact...at 18.0 feet...Water begins to flood lowland
pastures/farmlands.
* Flood history...this crest compares to a previous crest of 19.3
feet on Jan 31 2013.
&&
LAT...LON 3706 7939 3716 7938 3716 7926 3711 7908
3700 7911
$$
VAC037-083-011334-
/O.NEW.KRNK.FL.W.0020.161002T0000Z-161003T1138Z/
/RNDV2.1.ER.161002T0000Z.161002T1200Z.161002T2338Z.NO/
934 PM EDT FRI SEP 30 2016
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Roanoke River at Randolph
* from Saturday evening until Monday morning
* At 08PM Friday the stage was 14.6 feet and rising.
* Flood Stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday evening and continue
to rise to near 22.6 feet by Sunday morning.The river will fall
below flood stage by Sunday evening.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 23.2
feet on May 7 2016.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$2 follow-up statements
947
WGUS81 KRNK 010837
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT SAT OCT 1 2016
...The flood warning continues for the following rivers in Virginia..
Roanoke River At Altavista affecting Campbell and Pittsylvania
Counties
Roanoke River at Randolph affecting Charlotte and Halifax Counties
Heavy rainfall ranging from 2 to 5 inches occurred across parts of
the Roanoke River basin since Thursday. This will lead to
continued rises along the river with minor flooding expected
today into Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued by noon today.
&&
VAC031-143-011637-
/O.CON.KRNK.FL.W.0019.161001T1424Z-161002T0733Z/
/ALTV2.1.ER.161001T1424Z.161001T1800Z.161001T1933Z.NO/
437 AM EDT SAT OCT 1 2016
the Flood Warning continues for
the Roanoke River At Altavista.
* from late this morning until late tonight.
* at 04AM Saturday the stage was 12.9 feet.
* Flood stage is 18.0 feet.
* Forecast to rise above flood stage around midday and
continue to rise to near 18.6 feet late this afternoon. The river
will fall below flood stage by this evening.
* Impact...at 18.0 feet...Water begins to flood lowland
pastures/farmlands.
* Flood history...this crest compares to a previous crest of 19.3
feet on Jan 31 2013.
&&
LAT...LON 3706 7939 3716 7938 3716 7926 3711 7908
3700 7911
$$
VAC037-083-011637-
/O.CON.KRNK.FL.W.0020.161002T0000Z-161003T1138Z/
/RNDV2.1.ER.161002T0000Z.161002T1200Z.161002T2338Z.NO/
437 AM EDT SAT OCT 1 2016
the Flood Warning continues for
the Roanoke River at Randolph.
* from this evening until Monday morning
* at 03AM Saturday the stage was 17.1 feet.
* Flood stage is 21.0 feet.
* Forecast to rise above flood stage by this evening and continue to
rise to near 22.6 feet by Sunday morning. The river will fall
below flood stage by Sunday evening.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 23.2
feet on May 7 2016.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$148
WGUS81 KRNK 011531
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 AM EDT SAT OCT 1 2016
...The Flood Warning is cancelled for the following rivers
in Virginia...
Roanoke River At Altavista affecting Campbell and Pittsylvania
Counties
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke River at Randolph affecting Charlotte and Halifax Counties
Rainfall ranging from 2 to 5 inches had fallen across the Roanoke River basin since Wednesday. This will lead to rises along the river with minor flooding expected at Randolph into Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued this evening.
&&
VAC031-143-011601-
/O.CAN.KRNK.FL.W.0019.000000T0000Z-161002T0733Z/
/ALTV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1131 AM EDT SAT OCT 1 2016
the Flood Warning is cancelled for
the Roanoke River At Altavista.
* at 11AM Saturday the stage was 13.0 feet.
* the river is expected to crest near 16.2 feet early this afternoon.
* Flood stage is 18.0 feet.
&&
LAT...LON 3706 7939 3716 7938 3716 7926 3711 7908
3700 7911
$$
VAC037-083-012330-
/O.EXT.KRNK.FL.W.0020.161002T0000Z-161003T0838Z/
/RNDV2.1.ER.161002T0000Z.161002T1200Z.161002T2038Z.NO/
1131 AM EDT SAT OCT 1 2016
The Flood Warning continues for
the Roanoke River at Randolph.
* from this evening until late Sunday night
* at 10AM Saturday the stage was 19.0 feet and rising.
* Flood stage is 21.0 feet.
* Forecast to rise above flood stage by this 8PM this evening and continue to rise to a crest near 22.4 feet by Sunday morning. The river will fall below flood stage by 4PM Sunday afternoon.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 23.2
feet on May 7 2016.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Sep 30, 7:26 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 30, 7:26 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 726 PM EDT Fri Sep 30 2016 .SYNOPSIS... A strong upper level area of low pressure centered over Kentucky will slowly drift to the north later tonight into Saturday. This system will combine with a residual stationary front across the region to produce periods of showers and thunderstorms into late tonight for central and eastern Virginia. The low will move northeast, away from the region, resulting in drier weather this weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 710 PM Friday... Flash flood watch expired at 6pm. Coverage and intensity of showers has lessened today compared to earlier and yesterday. High-res models, radar and meso-analysis continues to paint the best shower threat from Greenbrier county WV southeast toward Lynchburg and Buckingham, VA through mid evening, then shifts the coverage further northeast overnight. Instability weakening to just a small area over southside Virginia into the NC Triangle area where SBCAPES at 23z were still in the 1000-2000 J/KG range. Shear still high but drier air aloft is acting to hinder some development. As we head into the overnight overall concern may switch to fog especially in areas that clear out, as ground is nearly saturated and airmass aloft is drying out. Could see potential dense fog advisory for portions of the area from southern WV into the New River Valley. Will monitor trends to see if materializes. Previous valid discussion from early this afternoon... For the overnight and into the day Saturday, the upper low will finally begin to lift north allowing drier air aloft to overspread the entire region from southwest to northeast. This should result in a continued decrease of shower coverage with time with the entire forecast area clearing out for Saturday. With diminishing cloud cover, temperatures should dip closer to the seasonal norm with temperatures falling into the 40s for North Carolina mountains and from the New River Valley west. Foothills should dip into the 50s...and low 60s farther north and east where clouds linger. For Saturday...temperatures expected to rebound into the 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 330 PM EDT Friday... The closed low will continue to slowly migrate off to the northeast through the period as it continues to fill and open up, dragging a well occluded surface low with it. This will position our region essentially in the dry slot under a neutral thermal advection regime with slight warming aloft. This should yield essentially a dry forecast through the weekend. By Sunday night, high pressure pushing in form the upper midwest will nudge a cold front to our western doorstep before it stalls, but the best forcing and instability will be shearing off to our northwest and any chances for frontal precipitation will remain off to our west. The upper low will give way to ridging in the eastern US through the early part of next week, allowing a large area of high pressure to settle over New England and wedge down the east side of the Appalachians. Moisture will be lacking and isentropic lift over the wedge will not yet be appreciable do Monday looks to remain dry as well. Expect temperatures to be seasonable with highs near 80 east of the Blue Ridge and in the low/mid 70s west. Lows will range from well into the 40s in the valleys west of the Ridge to the upper 50s east. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 330 PM EDT Friday... The big variable mid to late week lies with the potential track of TS Matthew as it is expected to turn north and move up the Atlantic coast. The latest guidance indicates the tropical system will remain far enough to our east to keep direct effects of this system out of our region. However, the wedge will remain in place and the squeeze between the wedge and the tropical system will create enough overrunning to generate precipitation by late Tuesday/Tuesday night especially in the east and continuing through the end of the period. Temperatures in the wedge will remain cool and generally several degrees below normal. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... As of 720 PM EDT Friday... Showers may stick around a few more hours near a LWB-LYH corridor possibly near DAN/ROA as well. Overall terminals will be rainfree this period. Main concern heading into overnight will be fog and low clouds. Already seeing lower cigs at BLF. Drier air aloft working in from the south combined with very moist ground and light winds should favor fog formation. Think most sites will drop to IFR or worse after midnight, which will vary between fog and/or low stratus. Saturday, winds stay light but turn southwest. Fog and low clouds will be slow to lift but overall should be VFR everywhere by 15-17z. Extended aviation discussion... The deep upper level low will finally shift farther to the north by Saturday Night and away from the region on Sunday. The weather will trend back into a dry pattern with mainly VFR conditions next week, aside for river valley fog in the mountains resulting in brief period of late night early morning LIFR conditions at some of the mountain valley airports. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...PM/WP
Hazardous weather outlook, Sep 30, 6:36 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 636 PM EDT FRI SEP 30 2016 NCZ001>006-018>020-VAZ007-009>018-022-032-043-WVZ042>044-507-508- 012245- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-HENRY-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 636 PM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-033>035-044>047-058-059-012245- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 636 PM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. A FEW HEAVIER SHOWERS OR STORMS COULD BRING LOCALIZED FLOODING THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 30, 4:05 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 WSW PENHOOK 36.98N 79.66W
09/29/2016 FRANKLIN VA PUBLIC
A LARGE TREE WAS BLOWN DOWN ON LISTENING HILL ROAD NEAR
NOVELTY ROAD.
&&
EVENT NUMBER RNK1601712
16Special weather statement, Sep 30, 4:44 PM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 444 PM EDT FRI SEP 30 2016 VAZ033-034-044-302130- BEDFORD-FRANKLIN-PITTSYLVANIA- 444 PM EDT FRI SEP 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PITTSYLVANIA...EAST CENTRAL FRANKLIN AND SOUTH CENTRAL BEDFORD COUNTIES... AT 443 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER AJAX...MOVING NORTH AT 25 MPH. WIND GUSTS OF 30 MPH TO 40 MPH AS WELL AS SOME HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEDFORD... PENHOOK... MONETA... HUDDLESTON... AND NORTH SHORE. THIS INCLUDES THE FOLLOWING LOCATION THE NATIONAL D DAY MEMORIAL. LAT...LON 3687 7969 3734 7970 3732 7936 3686 7950 TIME...MOT...LOC 2043Z 184DEG 20KT 3700 7957 MBS
Special weather statement, Sep 30, 5:34 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT FRI SEP 30 2016
VAZ059-302230-
CHARLOTTE-
534 PM EDT FRI SEP 30 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHARLOTTE COUNTY...
AT 532 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WYLLIESBURG...
MOVING NORTH AT 15 MPH.
WINDS OF 30 MPH TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
REDOAK...
DRAKES BRANCH...
ABILENE...
AND WYLLIESBURG.
LAT...LON 3689 7849 3676 7860 3677 7861 3715 7860
3714 7859 3715 7855 3714 7854 3713 7851
3711 7850 3709 7848 3708 7844
TIME...MOT...LOC 2132Z 193DEG 14KT 3680 7854
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 9:34 PM EDT | River Flood Warning | RNK | Charlotte, Halifax | 58 hr |
| Sep 30, 9:53 PM EDT | Special Weather Statement | RNK | Appomattox | 37 min |
| Sep 30, 10:59 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 61 min |
Nearby
River Flood Warnings in Virginia, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.